Clinical Study | Open Access
Steven E. Waggoner, James Barter, Gregorio Delgado, Willard Barnes, "Case-control Analysis of Clostridium difficile—Associated Diarrhea on a Gynecologic Oncology Service", Infectious Diseases in Obstetrics and Gynecology, vol. 2, Article ID 740562, 8 pages, 1994. https://doi.org/10.1155/S1064744994000578
Case-control Analysis of Clostridium difficile—Associated Diarrhea on a Gynecologic Oncology Service
Objective: The incidence, morbidity, and risk factors associated with Clostridium difficile-associated diarrhea (CDAD) were studied in a group of gynecologic oncology patients.Methods: A case-control analysis of gynecologic oncology patients with CDAD was carried out from August 1986 through January 1989 in a university medical center.Results: One hundred twenty-three stool samples were tested for C. difficile using the CDT latex agglutination test (Marion Diagnostics, Kansas City, MO). Thirty episodes of CDAD developed in 23 patients. From August 1986 through July 1988, the incidence was stable at 1.5 episodes/100 admissions. From August 1988 through January 1989, the incidence increased to 9.9 episodes/100 admissions (P = 0.005). Compared with patients with nonspecific antibiotic-associated diarrhea, the study patients were hospitalized longer prior to the development of symptoms (mean 15.2 vs. 9.2 days, P = 0.006) and were admitted more frequently with diarrhea (37% vs. 11%, P = 0.015). The rates of surgery, chemotherapy, and radiation therapy were similar. Fever (57% vs. 14%, P < 0.001), abdominal pain (40% vs. 6%, P < 0.001), bloody stools (27% vs. 3%, P = 0.006), and leukocytosis (64% vs. 26%, P = 0.011) were more common among the study cases. The duration, indication, and number of antibiotics administered were similar, though once started, the mean time to symptoms was longer in the study cases (13.7 vs. 6.1 days, P = 0.004). Seven relapses, 1 death, and 1 unplanned colostomy occurred among women with CDAD.Conclusions: C. difficile is a serious cause of nosocomial morbidity in gynecologic oncology patients. Diarrhea developing after antibiotic exposure is more likely to be associated with C. difficile in patients whose symptoms develop several days after completing antibiotics and in patients with a history of CDAD.
Copyright © 1994 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.